Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 95, NWS Des Moines, IA

May 6, 2001Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2001, 4:49 PM CDT for Dallas County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 6, 2001, 4:49 PM CDT (21:49 UTC)
Expired
May 6, 2001, 5:30 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dallas County, IA

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 062149
SVRDSM
IAC049-062230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN CENTRAL IOWA

* UNTIL 530 PM CDT

* AT 448 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF DE SOTO...OR ABOUT 30 MILES
  WEST OF DES MOINES...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ADEL...7 MILES NORTHWEST OF DE SOTO AROUND 510 PM
  NEAR DALLAS CENTER AROUND 520 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4160 9430 4147 9412 4156 9389 4183 9411

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:00 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 6, 1:00 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
100 PM CDT SUN MAY 6 2001

MAIN CHALLENGE IN 1ST 6 TO 8 HOURS...COVERAGE AND STRENGTH OF
CONVECTION.

UPR LO OVR ERN DAKOTAS CONTINUE TO OPEN UP AND WILL BE MORE
PROGRESSIVE INTO FUTURE.  STRONG S/W OVR MT INTO CEN ROCKIES MAY
PROVIDE FOR SOME SHOWERS LATE MON INTO TUE MAINLY DUE TO COLD TEMPS
ALOFT PER 12Z UA ANALYSIS.  CLOSER TO SFC...LOTS OF MOISTURE AROUND
THIS AFTERNOON...BUT NOTHING YET TO TRIGGER IT.  MID/LO S/W ROTATING
SE ON S SIDE OF DAKOTAS LO AND ASSOC COLD FRONT WITH GOOD PRES RISES
BEHIND.  PRETTY GUST WINDS IN NEB ATTM.  SHOULD SEE A LITTLE
CONVERGENCE IN NW IA AHEAD OF THIS FRONT.  FARTHER SOUTH...IN ERN KS
TO WRN MO...THINGS ARE LOOKING DECENT ALONG DIFF HEATING OR OLD
DRYLINE.  EXPECT TO SEE MORE WIDESPREAD CONVECTION HERE BEFORE LONG.

TONIGHT...MY CWA MAY SEE SPLITSVILLE WITH LOW TOPPED SUPERCELLS PER
MCD IN NW IA.  WHILE MORE LINEAR ACTIVITY FIRES IN ERN KS AND MO.
FOR NOW...HAVE JUST MENTIONED EVENING THUNDERSTORMS CWA WIDE IN WORK
ZONES AND WILL ADJUST AS NECESSARY.  I'M JUST NOT IMPRESSED WITH ALL
OF THE PARAMETERS FOR MY CWA ATTM.  SO...ALL IN ALL...I MAY TONE
DOWN THE WORK ZONES NEAR 4 PM.  HAVE HIT THE GRADIENT WINDS PRETTY
HARD TOO...WITH THEM DIMINISHING BY DAWN SOMEWHAT.

MONDAY THRU EARLY THU...MT SYSTEM SHOULD STAY PRETTY FAR NORTH OF
CWA...THOUGH CYCLONIC FLO AND COLD AIR ALOFT MAY PRODUCE SOME LATE
AFTN SHOWERS N HALF ON MONDAY INTO MON EVENING...AND AGAIN ON TUES.
WED AND EARLY THURS SHOULD SEE SOME S/W RIDGING.

REST OF EXTENDED PRETTY MUDDLED AS EVIDENT IN MRF ENSEMBLES.  4 AND
5 DAY LOOKS LIKE 6 TO 8 DAY USUALLY DOES...ALL OVER THE PLACE.
ECMWF LESS IMPRESSIVE...FARTHER NORTH AND MORE PROGRESSIVE WITH NEXT
SYSTEM IN NRN PLNS.  STILL...IT LOOKS AS THOUGH S/W AND ASSOC FRONT
SHOULD ENTER NW CWA SOMETIME LATE THURS...AND LINGER THROUGH EARLY
FRIDAY.  TEMPS WARMING TO SEASONABLE LEVELS.

SAT/SUN...FLAT RIDGING OR EVEN SLIGHLY NW FLO AS RIDGE BUILDS IN
ROCKIES FOR A SHORT TIME.  SHOULD BE DRY AND SEASONABLE TEMPS.

.DSM...NONE

SEARCY

In the hours before

Special weather statement, May 6, 2:55 PM CDT, 1 hour 54 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CDT SUN MAY 6 2001

LOW PRESSURE OVER EASTERN SOUTH DAKOTA WILL CONTINUE TO MOVE AWAY
FROM IOWA...BUT A TRAILING PRESSURE TROUGH AND DRYLINE WILL PUSH
THROUGH THE STATE LATE THIS AFTERNOON AND THIS EVENING.
THUNDERSTORMS CAN BE EXPECTED ALONG AND AHEAD OF THIS TROUGH AND A
FEW MAY BE SEVERE.  WIND SHEAR VALUES ARE RELATIVELY WEAK...BUT WEAK
TO MODERATE INSTABILITY MAY BE ENOUGH FOR THE STRONGER STORMS TO
BRIEFLY REACH SEVERE LEVELS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ005>007-016-017-024>028-035>039-047>050-059>062-072>075-082>086-
093>097-071100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-
HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION-WAPELLO-WARREN-WAYNE-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...FORT DODGE...GRINNELL...
INDIANOLA...IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...MASON
CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
255 PM CDT SUN MAY 6 2001

* EVENT TIMING... THE REMAINDER OF THE AFTERNOON AND EVENING HOURS

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... MODERATE
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

* SEVERE THUNDERSTORM WATCHES MAY BE ISSUED FOR PORTIONS OF CENTRAL
  AND EASTERN IOWA LATER THIS AFTERNOON.  SOME OF THE STORMS MAY
  ALSO PRODUCE LOCALLY HEAVY RAINS OF AN INCH PER HOUR.  THE STORMS COULD
  REPEATEDLY MOVE OVER THE SAME LOCATIONS FROM SOUTH TO NORTH AND
  PRODUCE LOCALIZED FLASH FLOODING.

IAZ004-015-023-033-034-044>046-057-058-070-071-081-092-071100-ADAIR-A
DAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-PALO
ALTO-POCAHONTAS-SAC-TAYLOR-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...DENISON AND
ESTHERVILLE
255 PM CDT SUN MAY 6 2001

* EVENT TIMING... THUNDERSTORMS ARE NOT EXPECTED.

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... NONE
     LARGE HAIL....... NONE
     FLASH FLOODING... NONE

* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED.

SMALL

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.